Minnesota, 2017Damaging Winds in Minnesota, June 3, 2017
June 3, 2017 · NWS MPX · 3 events in 3 counties and zones
A line of thunderstorms developed along a cold front during the afternoon of June 3rd from Northwest Wisconsin to Southwest Minnesota. The storms produced severe winds, sub-severe hail, and heavy rain over south central Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed along a cold front during the afternoon of June 3rd from Northwest Wisconsin to Southwest Minnesota. The storms produced severe winds, sub-severe hail, and heavy rain over south central Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 3, 12:26 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 3, 12:26 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
126 PM CDT Sat Jun 3 2017
.UPDATE...For 18z Aviation discussion below
&&
.SHORT TERM...(Today and tonight)
Issued at 346 AM CDT Sat Jun 3 2017
Thunderstorms ongoing across western WI early this morning will
continue eastward through the early morning hours, pushing east of
Eau Claire by 6-7 AM. By that time, the forecast area will remain
dry for the remainder of the morning.
Attention then turns to the incoming frontal boundary, which as of
early this morning is just reaching the Minnesota border from the
west. This front will progress eastward across the area today,
igniting thunderstorms along it this afternoon. Main changes from
the previous forecast was to expand the pops westward with the
potential for convective initiation along the convergence zone
around 18Z. Storms will likely peak in intensity late afternoon
given diurnally-driven MLCAPE values of 1000-2000 J/kg peaking
during that time along and east of the front. Surface dew points
will rise to the upper 50s or lower 60s in this sector but with air
temperatures in the upper 80s, soundings indicate a potential
inverted V setup, especially farther east which would indicate
strengthening cold pools with thunderstorms and hence at least a
modest downburst/damaging wind threat. Deep shear in our area is
rather unimpressive with better shear values likely to the north
given the 500mb vort max dropping southeast from Canada. Still,
could see storm clusters capable of producing large hail and taking
advantage of the dry low levels to increase momentum in downdrafts.
After yesterdays temperatures exceeded essentially all guidance,
leaned to the warmer bias corrected ECMWF today. The frontal
boundary really will have little affect on airmass temperature
today, but is more of a wind shift/convergence zone. So, still
plenty of warm air to work with so raised highs a few degrees to
widespread upper 80s and lower 90s. Skies will clear behind the
front as it moves from west to east, so tonight will see clearing
skies behind the storms as they depart to the east.
.LONG TERM...(Sunday through Friday)
Issued at 346 AM CDT Sat Jun 3 2017
With the 03.00 runs, medium range models came into much better
agreement on the evolution of the large scale pattern over the next
week. We'll start the week with what we have come to know well over
the past month, general troughing over the coasts, with ridging over
central North America. However, by next weekend, the GFS/ECMWF both
show an anomalously strong ridge building east of the MS River as
troughing builds down the Rockies. This means southwest flow for us
and the return of hot and humid summer weather.
For Sunday, the biggest change seen is the upper trough and
attendant back door cold front are a bit slower in getting here.
This has two implications. First, diurnally driven
shower/thunderstorm activity beneath the upper low Sunday afternoon
looks to remain mainly north of the MPX WI CWA and two, we'll have
one more warm day. Forecast soundings show mixing Sunday building
up to between h8 and h75 and mixing up to this level will mean
another chance for locations along the MN River Valley to hit 90,
with upper 80s into eastern MN and mid 80s over in WI. A mix of bias
corrected CONSMOS and ECMWF got our forecast up to what looks
reasonable based on expected mixing. Beside warmer temperatures, our
dewpoints could end up a bit lower and winds, especially gusts, a
bit stronger than what the forecast currently has.
Next work week looks pretty quiet as an upper ridge slowly works
across central North America. The only feature of significance is a
shortwave that is expected to ride around the ridge mid week, coming
out of the northern Rockies and heading across southern Canada.
There continues to be differences with this feature in the models,
with the ECMWF still the fastest and the Canadian likely
unrealistically slow. The GFS/ECMWF have come into better agreement
on timing, with the front working across the MPX area Wednesday.
Covergence looks weak along the front, with the Gulf closed, so not
expecting much rain with this front and continue to have mainly
20/30 PoPs working across the area with the front. Temperatures
during the course of the week look pretty ho-hum, running a tinge
above normal, with highs generally in the upper 70s/lower 80s.
A noticeable change is expected in the feel of the air though
next weekend. That ridge that will slowly work across central North
America during the week will be setting up camp over the southeast
CONUS by the weekend, with h5 heights pushing 590 DM over the
central Appalachian Mountains. As this happens, a deep trough will
build across the Rockies. Our location west of the ridge puts us in
southwest flow and opens us up for hot and humid conditions and both
the GFS/ECMWF show this happening. This can also be a wet pattern
given the anomalously high PWAT air this pattern results in.
However, models show us being capped and dry at this point.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 126 PM CDT Sat Jun 3 2017
The front is located roughly along a KRWF to KSTC line. The
instability gradient is located from southwest MN to near KMSP
into west central WI. Expect isolated-scattered thunderstorm
development (broken line) in the next 1-2 hours, gradually
spreading east this afternoon and early evening. Other than the
thunderstorm activity, conditions will be VFR. Skies clear tonight
and winds diminish to below 5 knots, then become gusty from the
northwest again by late morning Sunday.
KMSP...
KMSP is just on the edge of the instability gradient, so the
threat for thunder will be limited to the next few hours (until
21z), and higher just south and east of the field. It's more
likely during that timeframe for a shower to occur than thunder.
/OUTLOOK FOR KMSP/
Mon...VFR. Wind NE 10 kt or less becoming E.
Tue...VFR. Wind SE 5 kt.
Wed...VFR. Wind SW 5 kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...SPD
LONG TERM...MPG
AVIATION...LS
Hazardous weather outlook, Jun 3, 11:55 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1255 PM CDT Sat Jun 3 2017
MNZ044-045-050>053-059>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-041800-
Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Wright-
Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1255 PM CDT Sat Jun 3 2017
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected to develop along a frontal
boundary this afternoon and progress eastward through this evening.
Severe weather is possible, primarily east of the Interstate 94
corridor, but it is not expected to be widespread. The primary
threats are for large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Low humidity, warm temperatures, and breezy conditions will lead
to elevated fire weather conditions Sunday, primarily from west
into south central Minnesota.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this afternoon and
evening.
MNZ041>043-047>049-054>058-064-041800-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Yellow Medicine-
1255 PM CDT Sat Jun 3 2017
This Hazardous Weather Outlook is for portions of central
Minnesota and west central Minnesota.
.DAY ONE...This Afternoon and Tonight
Low humidity, temperatures in the upper 80s and lower 90s, and
northwest winds of 10-20 MPH will lead to elevated fire weather
conditions this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Low humidity, warm temperatures, and breezy conditions will again
lead to elevated fire weather conditions Sunday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation is not anticipated.
Thunderstorm Wind, Steele
- When
- June 3, 2:10 PM CST
- Where
- Steele County, 0.5 mi W of Lemond
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.980, -93.390
A barn roof was lofted due to severe winds. It was misplaced several feet from the original location of the barn.
Thunderstorm Wind, Martin
- When
- June 3, 2:14 PM CST
- Where
- Martin County, 0.85 mi SE of Fairmont Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.640, -94.420
Thunderstorm Wind, Freeborn
- When
- June 3, 2:56 PM CST
- Where
- Freeborn County, 0.5 mi E of Albert Lea
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.650, -93.370
A large tree limb was blown down in the city of Albert Lea.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 3 to 7, 20176 deaths · 2 events
- Flooding in Wyoming, June 3 to 24, 2017$2.0 million · 5 events
- Hail and Damaging Winds in South Carolina, June 3, 2017$110,000 · 56 kt wind · 5 events
- Flash Flooding and Lightning Strike in Arkansas, June 3 to 5, 2017$50,000 · 6 events
- Flash Flood and Flood in Mississippi, June 3 to 5, 2017$60,000 · 2 events
- Damaging Wind in Michigan, June 3, 2017$20,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Michigan, June 3, 2017$11,000 · 55 kt wind · 5 events
- Flooding in Wyoming, June 3 to 22, 20172 events
- Flooding in Wyoming, June 3 to 22, 20172 events
- Hail in Wisconsin, June 3, 20170.75 in hail · 2 events
- Hail in Wisconsin, June 3, 20171 in hail · 1 event
- Flash Flood in Wyoming, June 3 to 21, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693121, 693123, 693122.